Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 55, NWS Mobile, AL

May 18, 2013Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2013, 9:12 AM CDT for Covington County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2013, 9:12 AM CDT (14:12 UTC)
Expired
May 18, 2013, 9:45 AM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-465 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS54 KMOB 181412
SVRMOB
ALC039-181445-
/O.NEW.KMOB.SV.W.0055.130518T1412Z-130518T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
912 AM CDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 945 AM CDT

* AT 910 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 8 MILES NORTHEAST OF FLORALA...OR 7
  MILES SOUTH OF ONYCHA...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ONYCHA...

LAT...LON 3099 8619 3099 8629 3110 8641 3123 8627
      3118 8619 3100 8618
TIME...MOT...LOC 1413Z 313DEG 18KT 3110 8626

$$
1 follow-up statement
252 
WWUS54 KMOB 181431
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
931 AM CDT SAT MAY 18 2013

ALC039-181441-
/O.CAN.KMOB.SV.W.0055.000000T0000Z-130518T1445Z/
COVINGTON AL-
931 AM CDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN COVINGTON COUNTY...

AT 928 AM CDT...THE STORM THAT PROMPTED THE WARNING FOR SOUTHEASTERN
COVINGTON COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3099 8619 3099 8629 3110 8641 3123 8627
      3118 8619 3100 8618
TIME...MOT...LOC 1431Z 313DEG 18KT 3104 8618

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:39 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 18, 6:39 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
639 AM CDT SAT MAY 18 2013

.ZONE UPDATE...DID A QUICK UPDATE TO THE CURRENT ZONE FORECAST
MAINLY FOR PRECIP OCCURRING OVER NORTHEAST SECTIONS OF THE CWFA THIS
MORNING. COVERAGE IS NOW A LITTLE BETTER THEN EARLIER ANTICIPATED AS
TAIL END OF MSC TO THE NORTH CONTINUES TO SHIFT EAST SOUTHEAST.
GUSTY WINDS UP TO 20 MPH WILL ALSO BE LIKELY. WINDS GUSTS UP TO 35
TO 45 MPH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE IN AND AROUND SOME OF THE STRONGER STORMS. THIS CONVECTION
IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS. 32/EE

&&

.SHORT TERM (TODAY AND TONIGHT)...LATEST RADAR LOOPS SHOW A FEW
ISOLATED THUNDERSTORMS MOVING EASTWARD OVER EXTREME NORTHERN
SECTIONS OF THE CWFA THIS MORNING GENERALLY ASSOCIATED WITH PASSING
SHORT WAVE TROF MOVING FROM NORTHERN AL THIS MORNING INTO PARTS OF
NORTHERN GA LATER TODAY AND OVERNIGHT. MOST OF THE GUIDANCE IS IN
FAIR AGREEMENT WITH THIS PATTERN THIS MORNING DEPICTING FURTHER
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAINLY OVER NORTHEAST
SECTIONS OF THE CWFA LATE THIS MORNING AND THIS AFTERNOON TAPERING
OFF THIS EVENING AND OVERNIGHT. BY LATE THIS AFTERNOON AND THIS
EVENING BETTER FORCING OR LIFT IN THE MID LEVELS SHIFTS NE IN
RESPONSE TO AN UPPER RIDGE OVER THE LOWER AND MID MS RIVER VALLEY
SHIFTING EASTWARD TOWARDS THE CENTRAL GULF AND SE STATES. LATEST
MODEL SOUNDINGS TO THE NORTH SHOW A FAIRLY MOIST COLUMN THIS MORNING
MOSTLY NORTH AND NORTHEAST OF EVERGREEN AL WITH PWS RANGING FROM 1.6
TO 1.8 FROM 12Z TO 18Z DRYING OUT SLOWLY THIS EVENING AND
OVERNIGHT. AS A RESULT EXPECT MORE CLOUDS THAN SUN FOR MOST INLAND
AREAS EARLY TODAY FOLLOWED BY LESS CLOUDS AND BETTER SUNSHINE
GENERALLY DEVELOPING FROM WEST TO EAST AS UPPER RIDGE TO THE WEST
SHIFTS FURTHER EAST. HIGH PRESSURE OVER THE NE AND NORTH CENTRAL
GULF ALSO BUILDS DURING THE AFTERNOON AND EARLY EVENING HOURS
SIMILAR TO THE LAST COUPLE OF DAYS RESULTING IN A SLIGHTLY BETTER
WIND FIELD ACROSS THE LOWER HALF OF THE CWFA THEN WHAT THE CURRENT
MODEL GUIDANCE IS DEPICTING. AS FOR TEMPS WILL LEAN TOWARDS THE
WARMER MAV GUIDANCE FOR HIGHS TODAY AND GO A TAD HIGHER FOR SOME
INLAND AREAS TO THE WEST DUE BETTER SUNSHINE LATE AND A TAD COOLER
NEAR THE COAST DUE TO THE COOLER NEAR WATERS ALONG WITH A PERSISTENT
ONSHORE FLOW. 32/EE

THIS AFTERNOON'S WET MICROBURST RISK IS LOW

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...MID AND UPPER LEVEL RIDGING WILL
BUILD OVER THE AREA SUNDAY THROUGH TUESDAY. LITTLE IN THE WAY OF
PRECIP IS EXPECTED THROUGH THIS TIME AS THE UPPER RIDGE WILL TEND TO
SUPPRESS ANY DIURNAL CONVECTIVE DEVELOPMENT. GUIDANCE DOES INDICATE
MLCAPES OF 1500-2000 J/KG...SO AN ISOLATED THUNDERSTORM CANNOT BE
COMPLETELY DISCOUNTED...ESPECIALLY ALONG THE INLAND MOVING AFTERNOON
SEABREEZE...BUT RAIN CHANCES WILL REMAIN BELOW 20 PERCENT. HIGHS WILL
CLIMB INTO THE LOW TO MID 80S ALONG AND SOUTH OF I-10 WITH TEMPS
REACHING NEAR 90 WELL INLAND. A PERSISTENT LOW LEVEL SOUTHERLY FLOW
WILL MAINTAIN RATHER MUGGY CONDITIONS ACROSS THE AREA...ESPECIALLY AT
NIGHT AS LOWS ONLY DROP INTO THE MID 60S WELL INLAND TO NEAR 70 ALONG
THE COAST.

THE UPPER RIDGE BREAKS DOWN WEDNESDAY AND THURSDAY AS A TROUGH MOVES
EAST OUT OF THE PLAINS STATES. WILL HAVE 20-30 PERCENT RAIN CHANCES
FOR THIS TIME FRAME...HIGHEST OVER THE WESTERN ZONES ON WEDNESDAY
WITH 30 PERCENT CHANCES OVER MUCH OF THE AREA FOR THURSDAY. MOST OF
THE PRECIP WILL BE IN THE FORM OF ISOLATED TO WIDELY SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS. THE GFS IS MORE ROBUST WITH
BRINGING MUCH DRIER AIR INTO THE AREA BY FRIDAY IN THE WAKE OF THE
TROUGH...WHILE THE ECMWF DAMPENS OUT THE TROUGH QUICKER AND MAINTAINS
A MOIST AND UNSTABLE AIRMASS THROUGH THE END OF THE WEEK. WILL KEEP
SLIGHT RAIN CHANCES IN FOR FRIDAY FOR THE TIME BEING AND WAIT FOR A
BETTER CONSENSUS TO DEVELOP. TEMPS WED-FRI VERY SIMILAR TO VALUES
EXPECTED EARLY IN THE WEEK. 34/JFB

&&

.AVIATION (12Z ISSUANCE)...MVFR CONDITIONS THROUGH ABOUT 15Z TODAY
FOLLOWED BY VFR CONDITIONS THROUGH LATE THIS EVENING THEN MVFR
CONDITIONS THROUGH SUN MORNING. LOWS CLOUDS WITH BASES AROUND 1K TO
1.5 K FT EARLY TODAY FOLLOWED BY SCT TO BKN CEILINGS AROUND 2.5 K FT
LOWERING 1.0 TO 1.5 FT OVERNIGHT. WINDS WILL BE MOSTLY SOUTH AT 5 TO
8 KNOTS EARLY TODAY INCREASING TO 8 TO 12 KTS WITH POSSIBLE HIGHER
GUSTS IN THE AFTERNOON THEN DIMINISHING TO 4 TO 7 KNOTS OVERNIGHT AND
EARLY SUN MORNING. 32/EE

&&

.MARINE...A DEEP RIDGE OF HIGH PRESSURE CENTERED OVER MUCH OF THE
NORTHERN GULF AND WESTERN ATLANTIC WILL REMAIN MOSTLY STATIONARY
THROUGH THE EARLY NEXT WEEK. TO THE NORTH A PASSING UPPER LEVEL
DISTURBANCE WILL SHIFT EAST GENERALLY FROM NORTHERN AL TO NORTHERN
GA. WITH THIS PATTERN COMBINED WITH AFTERNOON HEATING OR SEABREEZE
EFFECTS A MODERATE SOUTHERLY WIND FLOW WILL CONTINUE OVER THE MARINE
AREA THROUGH THIS EVENING GRADUALLY DIMINISHING THROUGH SUN MORNING.
THE SOUTHERLY FLOW WILL CONTINUE TO RUN SLIGHTLY HIGHER THEN WHAT
THE MODEL GUIDANCE IS DEPICTING FOR TODAY AND EARLY TONIGHT MOSTLY
DUE TO THE TIGHTER PRES/TEMP GRADIENT ALONG THE COAST. SEAS WILL
CONTINUE TO RUN AT 2 TO 3 FEET OUT TO 60 NM DECREASING SLIGHTLY BY
EARLY NEXT WEEK. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  68  85  68  86 /  10  10  10  05  05
PENSACOLA   82  69  83  70  84 /  10  10  10  05  10
DESTIN      79  71  80  72  80 /  10  10  10  05  10
EVERGREEN   87  66  88  66  90 /  20  20  10  10  10
WAYNESBORO  87  68  88  67  89 /  20  10  10  05  05
CAMDEN      88  66  88  66  89 /  30  20  10  10  10
CRESTVIEW   87  64  88  65  90 /  20  10  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 18, 4:53 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
453 AM CDT SAT MAY 18 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
453 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG
AREAS BEACHES TODAY AND EARLY TONIGHT.

SCATTERED THUNDERSTORMS SOME MARGINALLY STRONG IN THE AFTERNOON WILL
BE POSSIBLE...GENERALLY NORTH OF A LINE FROM ANDALUSIA TO THOMASVILLE
IN ALABAMA. GUSTY STRAIGHT LINE WINDS FROM 35 TO 45 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG
AREAS BEACHES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-191200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
453 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

In the hours before

Special weather statement, May 18, 6:57 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
657 AM CDT SAT MAY 18 2013

ALZ055>058-060-181300-
BUTLER AL-CONECUH AL-COVINGTON AL-CRENSHAW AL-MONROE AL-
657 AM CDT SAT MAY 18 2013

...A STRONG THUNDERSTORM WILL AFFECT BUTLER...NORTHEASTERN CONECUH...
NORTHWESTERN COVINGTON...SOUTHERN CRENSHAW AND NORTHEASTERN MONROE
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 800 AM CDT...

AT 652 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED 16 MILES
SOUTHWEST OF GREENVILLE...OR 7 MILES NORTHWEST OF I65 AND AL
106...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOZIER...             BRANTLEY...           MCKENZIE...
  I65 AND CR 7...       I65 AND AL 106...     GEORGIANA...
  RIVER FALLS...        RED LEVEL...          HEATH...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 105 AND 126.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, May 18, 8:03 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
803 AM CDT SAT MAY 18 2013

ALZ056-057-060-181400-
BUTLER AL-CONECUH AL-COVINGTON AL-
803 AM CDT SAT MAY 18 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUTLER...EASTERN
CONECUH AND NORTHERN COVINGTON COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 900 AM CDT...

AT 801 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF EVERGREEN...OR 3 MILES NORTHEAST OF I65 AND CR 7...AND MOVING
SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          MCKENZIE...           I65 AND CR 7...
  I65 AND AL 106...     GEORGIANA...          SANFORD...
  RIVER FALLS...        RED LEVEL...          OPP...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 107 AND 116.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

HAZARDOUS DRIVING CONDITONS ARE EXPECTED. HEAVY RAINFALL WILL GREATLY
RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON ROADWAYS...WHICH
MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELLERS ARE URGED TO USE
CAUTION.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:16 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.